Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 16, 2018, 4:12 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 4:12 AM CDT (09:12 UTC)
- Expired
- Jul 16, 2018, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chester County, TN, Crockett County, TN, Gibson County, TN, Hardeman County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:15 AM CDT | FLASH FLOOD | Jackson, TN | A NUMBER OF ROADS ARE FLOODED IN AND AROUND DOWNTOWN JACKSON. LABUTH AT LAWRENCE SWITCH AND HIGHWAY 45 BYPASS AT AIRWAYS. |
| Jul 16, 6:59 AM CDT | FLASH FLOOD | 1 Se Medon, TN | WATER OVER BRIDGES ON LOWERY ROAD IN MEDON. |
| Jul 16, 6:59 AM CDT | FLASH FLOOD | 1 Sse Medon, TN | FIRE DEPARTMENT IS RESCUING 4 TO 5 PEOPLE OUT OF THEIR HOMES ON SWINK ROAD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WGUS54 KMEG 160912
FFWMEG
TNC023-033-053-069-113-161215-
/O.NEW.KMEG.FF.W.0051.180716T0912Z-180716T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
412 AM CDT MON JUL 16 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Crockett County in northwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
Northeastern Hardeman County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Western Chester County in southwestern Tennessee...
* Until 715 AM CDT.
* At 412 AM CDT...Trained weather spotters estimate 1 to 3 inches of
rain has occurred over the past hour. Showers and thunderstorms
will produce an additional 1 to 3 inches of rain over the next
hour.
* Some locations that will experience flooding include...
Jackson, Humboldt, Henderson, Bolivar, Chickasaw State Forest,
Chickasaw State Park, Fairview, Bells, Three Way, Silerton,
Masseyville, Bemis, Adair, Cloverport, Mercer, Robertson, Carroll,
Medina, Gadsden and Toone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3537 8862 3534 8867 3531 8866 3531 8864
3530 8867 3531 8869 3525 8872 3525 8909
3584 8906 3582 8870 3579 8871 3579 8861
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:49 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 16, 3:49 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Memphis TN 349 AM CDT Mon Jul 16 2018 .DISCUSSION... A cluster of thunderstorms has developed over West Tennessee over the last hour or so...likely along an outflow boundary from convection earlier in the day. See no reason why these should dissipate before sunrise...but they will likely shift into middle Tennessee over the next few hours. Temperatures this morning are running a few degrees cooler than they were at this time last night. Most of the Midsouth is in the Middle 70s. Morning lows will be mostly in the low 70s. Cooler temperatures...ongoing and anticipated rainfall, and abundant cloud cover should all help to keep temperatures below Heat Advisory criteria today. However, dew points remain elevated in the middle 70s, so even a brief period of clear skies will likely result in a surge of heat indices well into the triple digits. It looks like we are beginning a bit of a pattern change across the Midsouth. The surface high pressure and ridge aloft that has dominated our weather pattern for the last week or so is being replaced with northwest flow. As a result, we should see a few days of enhanced pops and slightly cooler temperatures. Widespread organized severe thunderstorms are not expected...however this time of year any thunderstorms are capable of any likely to produce frequent lightning and locally strong wind gusts. We also have to keep an eye to our Northwest in anticipation of an MCS moving into the area. Highs today and tomorrow will likely be in the low 90s...but we may manage to stay out of the 90s during the middle part of the work week as a trough deepens over the East Coast. Guidance has been consistent for the past couple of runs that a significant trough will develop over the Eastern US late in the work week. The GFS is more robust with this scenario. Will lean toward the cooler side of guidance Friday into next weekend. Expect near to slightly below normal temperatures. We may see some rain Friday...but overall next weekend looks dry. 30 && .AVIATION... /06z TAFs/ A few lingering showers are expected to dissipate early this morning, resulting in generally benign conditions late tonight and early Monday. VFR conditions are forecast across most of the area with patchy fog possible at KMKL. Scattered Cu will develop by mid morning with afternoon thunderstorms once again. The best chance for thunderstorms will be at KMEM and KTUP. Any storms that develop will have the potential to produce gusty winds and heavy rainfall, resulting in tempo reductions to ceiling and visibility. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 16, 3:58 AM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 358 AM CDT Mon Jul 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 358 AM CDT Mon Jul 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong thunderstorms will be possible today across all of the Midsouth. Damaging winds and heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms will be possible Tuesday as a cold front influences the region. Damaging winds and heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 15, 10:31 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 PM CDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 NNW SOUTHEAST MEMPHIS 35.11N 89.90W
07/15/2018 SHELBY TN SOCIAL MEDIA
LARGE TREE DOWN ACROSS SAINT NICK DR.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:04 PM CDT | Areal Flood Advisory | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 116 min |
| Jul 15, 7:14 PM CDT | Special Weather Statement | MEG | Shelby | 46 min |
| Jul 15, 7:32 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 28 min |
| Jul 16, 7:15 AM CDT | Areal Flood Warning | MEG | Chester, Hardeman, Madison | 3 hr |
| Jul 16, 7:24 AM CDT | River Flood Warning | MEG | Madison | 15 hr |
| Jul 16, 1:43 PM CDT | Heat Advisory | MEG | Dyer, Lake, Lauderdale, Shelby, Tipton | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.